Alert archive / New York / Flash Flood Warnings in 2022

Flash Flood Warning 6, NWS Buffalo, NY

September 5, 2022Cattaraugus County, Chautauqua County, Erie County, New York

NWS Buffalo, NY issued this flash flood warning at Sep 5, 2022, 2:59 PM EDT for Cattaraugus County, Chautauqua County, Erie County, New York. It was in force for 4 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2022, 2:59 PM EDT (18:59 UTC)
Expired
Sep 5, 2022, 7:00 PM EDT
In force
4 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
None

Counties Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY

The radar

The Buffalo radar (KBUF), 65 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 3:00 PM EDTHEAVY RAIN 1.65Perrysburg, NYFELL BETWEEN 2 PM AND 3 PM.
Sep 5, 3:30 PM EDTFLASH FLOOD2 Sw Gowanda, NYFLOODING ON STAFFORD RD, JOLLS RD, AND DEWEY RD.
Sep 5, 3:45 PM EDTFLASH FLOOD3 Sse Perrysburg, NYFLOODING ON ALLEN ST AND JAMES RD.
Sep 5, 4:15 PM EDTFLASH FLOOD1 Wnw Gowanda, NYFLOODING ON ROUTE 39.
Sep 5, 4:46 PM EDTHEAVY RAIN 2.34Perrysburg, NYIN 2.5 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2022-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2022-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

193 
WGUS51 KBUF 051859
FFWBUF
NYC009-013-029-052300-
/O.NEW.KBUF.FF.W.0006.220905T1859Z-220905T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Buffalo NY
259 PM EDT Mon Sep 5 2022

The National Weather Service in Buffalo has issued a

* Flash Flood Warning for...
  Northwestern Cattaraugus County in western New York...
  Northeastern Chautauqua County in western New York...
  Southwestern Erie County in western New York...

* Until 700 PM EDT.

* At 259 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Eden, Gowanda, North Collins, Collins, Stockton, Dayton, 
  Arkwright, Forestville, Cassadaga, South Dayton, Sinclairville, 
  Cherry Creek and Perrysburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4264 7899 4263 7890 4261 7885 4251 7879
      4247 7881 4237 7891 4225 7918 4223 7929
      4224 7936 4227 7944 4231 7946 4238 7942
      4247 7927 4251 7917

FLASH FLOOD...RADAR INDICATED

$$

Hitchcock
2 follow-up statements
039 
WGUS71 KBUF 052104
FFSBUF

Flash Flood Statement
National Weather Service Buffalo NY
504 PM EDT Mon Sep 5 2022

NYC009-013-029-052300-
/O.CON.KBUF.FF.W.0006.000000T0000Z-220905T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cattaraugus NY-Chautauqua NY-Erie NY-
504 PM EDT Mon Sep 5 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING 
FOR NORTHWESTERN CATTARAUGUS, NORTHEASTERN CHAUTAUQUA AND 
SOUTHWESTERN ERIE COUNTIES...

At 504 PM EDT, local law enforcement reported flash flooding, 
especially impacting roads in the Perrysburg and Gowanda areas. 
Between 2 and 4 inches of rain have fallen. Additional rainfall 
amounts up to 0.5 inches are possible in the warned area. Flash 
flooding is already occurring.

HAZARD...Flash flooding caused by showers and thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Gowanda, North Collins, Collins, Dayton, Arkwright, Forestville, 
  Cassadaga, South Dayton, Perrysburg, Silver Creek Reservoir, 
  Versailles and Hamlet.

Creeks can continue to rise, even after the heaviest rainfall has 
ended. Additional rises on Thatcher Brook, Slab City Creek, and 
Johnson Creek are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4237 7891 4234 7906 4230 7922 4229 7930
      4234 7931 4237 7929 4242 7929 4245 7926
      4248 7923 4251 7917 4261 7902 4260 7893
      4258 7888 4251 7879 4247 7881

FLASH FLOOD...OBSERVED

$$

Apffel
481 
WGUS71 KBUF 052253
FFSBUF

Flash Flood Statement
National Weather Service Buffalo NY
653 PM EDT Mon Sep 5 2022

NYC009-013-029-052303-
/O.EXP.KBUF.FF.W.0006.000000T0000Z-220905T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cattaraugus NY-Chautauqua NY-Erie NY-
653 PM EDT Mon Sep 5 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM EDT THIS EVENING FOR 
NORTHWESTERN CATTARAUGUS, NORTHEASTERN CHAUTAUQUA AND SOUTHWESTERN 
ERIE COUNTIES...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4237 7891 4234 7906 4230 7922 4229 7930
      4234 7931 4237 7929 4242 7929 4245 7926
      4248 7923 4251 7917 4261 7902 4260 7893
      4258 7888 4251 7879 4247 7881

$$

Apffel

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 1:09 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 5, 1:09 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
109 PM EDT Mon Sep 5 2022

.SYNOPSIS...
A stalled front will continue to bring periods of rain this
afternoon, with a chance of a few thunderstorms producing heavy
downpours across the Southern Tier this afternoon and evening. The
rain will gradually taper off from northwest to southeast tonight.
Tuesday will be much drier, although a few scattered showers are
still possible across the Southern Tier and east of Lake Ontario.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
An elongated, partially phased mid level trough will continue to
drift east across the area this afternoon through tonight, with a
plethora of convectively enhanced vorticity maxima moving from
southwest to northeast across PA and NY. The area will remain
favorably situated in the right entrance region of an upper level
jet through early this evening, adding to synoptic scale forcing. At
the surface, a frontal zone will remain stalled near the NY/PA
border, with a weak wave of low pressure rippling east along the
boundary. The associated low/mid level flow adjustments with the
frontal wave will enhance frontogenesis and convergence along
the stalled frontal zone.

Regional radars showing widespread rain along an east-west axis from
the Niagara Frontier to Central NY early this afternoon, forced by
an east-west axis of frontogenesis and deformation north of a
stalled frontal zone over northern PA. The widespread rain in this
area will gradually diminish and shrink in coverage through the rest
of the afternoon, although a small circulation noted in radar over
the eastern end of Lake Erie may keep rain rather persistent through
the rest of the afternoon across the Niagara Frontier including
Buffalo.

Meanwhile across the Southern Tier, a dry slot has allowed for a
break in the steady rain with just a few scattered showers so far
today. This will change through the rest of the afternoon, with
high-res guidance supporting widespread showers and a few embedded
thunderstorms from mid afternoon through mid evening. A few storms
may be slow moving with an isolated risk of heavy rain and non-zero
flood risk across the Southern Tier. Meanwhile areas farther north
should start to dry out later this afternoon and evening with the
steady rain breaking up into scattered showers. Temperatures will
not move far today beneath dense cloud cover and rain, with highs in
the mid to upper 60s in most areas.

Tonight, the mid level trough axis and upper level jet streak will
move east into eastern NY and New England, while the frontal wave
moves to eastern PA. Exiting forcing and deep moisture will allow
the rain to gradually taper off from northwest to southeast
overnight. Expect areas near and south of Lake Ontario to become dry
by late tonight, while a few showers may linger from the Southern
Tier into the western Finger Lakes through late tonight.

Tuesday high pressure will continue to drift east across Ontario and
Quebec. Drier air associated with this high will attempt to advect
south and into our region, although deeper moisture will linger
across the Southern Tier, western Finger Lakes, and east of Lake
Ontario. A few scattered showers will continue in these areas.
Meanwhile, areas along the south shore of Lake Ontario including
Buffalo and Rochester should stay mainly dry. Extensive cloud cover
will persist across most of the region.

Tuesday night an old remnant closed low which has been sitting west
of our region for the past several days will start to drift east
through the Ohio Valley. Several other weak circulations will likely
close off in the mid levels, including over southern Ontario just
west of our region, and another over eastern NY. The mid level
evolution will be complex as these features interact, but all will
be very weak by this time. The net result will be to keep a good
deal of cloud cover across our region Tuesday night, along with a
few isolated to widely scattered showers.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The semblance of a Rex block will be found over our forecast area at
the start of this period...as progressive ridging over southern
Ontario and western Quebec will be positioned poleward of a
transitory mid level circulation. While the position of the latter
is not being handled very well (ie. in a consistent nature) by the
operational packages...there is enough confidence to include some
residual chc pops for the western counties (particularly the Srn
Tier) for Wednesday. Meanwhile...fair weather with much less
cloud cover can be expected across the North country.

The aforementioned mid level gyre will by pushed southeast across
the Mid Atlantic region Wednesday night and Thursday...as an
expansive and persistent longwave ridge over the western conus will
bulge to the east across the Great Upper Great lakes. At the sfc...
a large area of high pressure will be in control. This will
encourage further improvement in our weather with clearing skies.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
Energy dropping southeast from the Canadian Rockies on Thursday will
sharpen a longwave trough over central Canada during the latter
stages of the week. This in turn will significantly amplify a ridge
that will originally be focused on the Southeast coast. This ridge
is forecast to eventually extend to the Canadian maritimes by
Saturday.

As a result...sfc based high pressure that will already be in place
to start this period will become supported by an anomalously strong
ridge. This scenario will lead to a stretch of fine late summer
weather into the first half of the weekend with abundant sun and
temperatures that will average well above normal.

A majority of deterministic guidance packages are suggesting that
the sharpening trough over central Canada and the Upper Great Lakes
will close off Saturday night and Sunday. A deepening southerly flow
ahead of this feature will send increased moisture and possibly some
weak shortwave energy across our region to support scattered showers
to end the weekend.

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...
The widespread rain along and north of the NY Thruway will gradually
shrink in coverage through the rest of the afternoon and taper off
to scattered showers. Meanwhile across the Southern Tier, showers
will increase in coverage this afternoon with locally heavy rainfall
and a few embedded thunderstorms possible. VSBY will drop to
MVFR/IFR in pockets of heavier rainfall. The rain will gradually
taper off from northwest to southeast overnight, although a few
scattered showers may persist late tonight into Tuesday across the
Southern Tier and western Finger Lakes.

Widespread IFR CIGS this afternoon will continue through tonight and
even lower some overnight through Tuesday morning. The low stratus
will likely intersect the higher terrain at times later tonight
through Tuesday morning with hilltop fog/mountain obscuration.
Widespread low stratus and IFR/MVFR CIGS will continue though most
of Tuesday with only slow improvement in the afternoon.

Outlook...

Tuesday night...Areas of MVFR/IFR CIGS with scattered showers.
Wednesday...Areas of MVFR/IFR CIGS improving to mainly VFR.
Scattered showers possible.
Thursday through Saturday...Mainly VFR.

&&

.MARINE...
A persistent moderate northeast flow will continue on Lake Ontario
and Lake Erie through Tuesday. Winds and waves will reach Small
Craft criteria at times along the south shore of Lake Ontario, and
also Lake Erie from about Dunkirk southwestward. Small Craft
Advisories are outlined below. The northeast wind will gradually
diminish late Tuesday through Wednesday, although will still be
strong enough to produce a chop on both lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement through Tuesday afternoon for
     NYZ001>004.
MARINE...Small Craft Advisory until 11 AM EDT Tuesday for LEZ040.
         Small Craft Advisory until 2 PM EDT Tuesday for
         LOZ042-043.
         Small Craft Advisory until 11 AM EDT Tuesday for LOZ044.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Sep 5, 10:22 AM EDT, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1022 AM EDT Mon Sep 5 2022

NYZ005>008-010>014-085-061430-
Northern Cayuga-Oswego-Jefferson-Lewis-Northern Erie-Genesee-Wyoming-
Livingston-Ontario-Southern Erie-
1022 AM EDT Mon Sep 5 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>004-061430-
Niagara-Orleans-Monroe-Wayne-
1022 AM EDT Mon Sep 5 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019>021-061430-
Chautauqua-Cattaraugus-Allegany-
1022 AM EDT Mon Sep 5 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

A stalled front and slow moving area of low pressure will produce
periods of rain and isolated thunderstorms this afternoon and
evening. Locally heavy rainfall and isolated flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-061430-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
1022 AM EDT Mon Sep 5 2022

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-061430-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1022 AM EDT Mon Sep 5 2022

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Special weather statement, Sep 5, 2:36 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Buffalo NY
236 PM EDT Mon Sep 5 2022

NYZ019-020-085-051930-
Chautauqua-Cattaraugus-Southern Erie-
236 PM EDT Mon Sep 5 2022

...HEAVY RAIN WILL AFFECT NORTHWESTERN CATTARAUGUS...SOUTHWESTERN
ERIE AND EAST CENTRAL CHAUTAUQUA COUNTIES...

At 235 PM EDT, an area of heavy rain was located over Perrysburg, or
18 miles east of Fredonia, moving northeast at 15 mph.

Locations impacted include...
Gowanda, Collins, Dayton, Forestville, South Dayton, Cherry Creek,
and Perrysburg.

Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4228 7914 4244 7922 4258 7898 4253 7883
      4237 7880
TIME...MOT...LOC 1835Z 237DEG 11KT 4245 7897

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 10:38 PM EDTSpecial Weather StatementBUFNiagara67 min
Sep 5, 10:04 AM EDTBeach Hazards StatementBUFMonroe, Niagara, Orleans, Wayne32 hr
Sep 5, 10:04 AM EDTSmall Craft AdvisoryBUF32 hr
Sep 5, 2:36 PM EDTSpecial Weather StatementBUFChautauqua54 min
Sep 5, 4:07 PM EDTSpecial Weather StatementBUFCattaraugus53 min
Sep 5, 4:37 PM EDTFlash Flood WarningBUFCattaraugus, Chautauqua4 hr
Sep 5, 7:00 PM EDTSpecial Weather StatementBUFAllegany75 min
Sep 5, 7:08 PM EDTFlash Flood WarningBUFAllegany, Cattaraugus3 hr

Nearby

Flash Flood Warnings in New York, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.